Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Schur indices and sums of squares


Author: Burton Fein
Journal: Proc. Amer. Math. Soc. 51 (1975), 31-34
MSC: Primary 12A80; Secondary 20C15
DOI: https://doi.org/10.1090/S0002-9939-1975-0374249-6
MathSciNet review: 0374249
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a finite group of exponent $ n, F$ a field of characteristic zero, $ \varepsilon $ a primitive $ n$th root of unity, and suppose that the Sylow $ 2$-subgroup of the Galois group of $ F(\varepsilon )$ over $ F$ is cyclic. Let $ \chi $ be an absolutely irreducible character of $ G$. Strengthening a recent result of Goldschmidt and Isaacs, it is shown that if -- 1 is a sum of two squares in $ F$, then the Schur index of $ \chi $ over $ F$ is odd.


References [Enhancements On Off] (What's this?)

  • [1] A. A. Albert, Structure of algebras, Amer. Math. Soc. Colloq. Publ., vol. 24, Amer. Math. Soc., Providence, R. I., 1939. MR 1, 99. MR 0123587 (23:A912)
  • [2] M. Benard and M. Schacher, The Schur subgroup. II, J. Algebra 22 (1972), 378-385. MR 46 #1890. MR 0302747 (46:1890)
  • [3] B. Fein, Embedding rational division algebras, Proc. Amer. Math. Soc. 32 (1972), 427-429. MR 44 #6756. MR 0289568 (44:6756)
  • [4] B. Fein, B. Gordon and J. Smith, On the representation of -- 1 as a sum of two squares in an algebraic number field, J. Number Theory 3 (1971), 310-315. MR 0319940 (47:8481)
  • [5] B. Fein and T. Yamada, The Schur index and the order and exponent of a finite group, J. Algebra 28 (1974), 496-498. MR 0427442 (55:474)
  • [6] D. Goldschmidt and I. Isaacs, Schur indices in finite groups, J. Algebra 33 (1975), 191-199. MR 0357570 (50:10038)
  • [7] L. Goldstein, Analytic number theory, Prentice-Hall, Englewood Cliffs, N. J., 1971. MR 0498335 (58:16471)
  • [8] G. Janusz, Algebraic number fields, Academic Press, New York, 1973. MR 0366864 (51:3110)
  • [9] E. Witt, Die algebraische Struktur des Gruppenringes einer endlichen Gruppe über einem Zahlkörper, J. Reine Angew. Math. 190 (1952), 231-245. MR 14, 845. MR 0053944 (14:845a)
  • [10] T. Yamada, Characterization of the simple components of the group algebras over the $ p$-adic number field, J. Math. Soc. Japan 23 (1971), 295-310. MR 43 #4933. MR 0279210 (43:4933)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 12A80, 20C15

Retrieve articles in all journals with MSC: 12A80, 20C15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0374249-6
Keywords: Schur index, division algebra
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society